Bipolar Disorder/bipolar

Advertisement


Question
QUESTION: Hi
i was diagnosed with bipolar 2 about 10 years ago after not being helped by a antidepressant, effexor.  I began cutting myself and became very manic and creative.  At this time I was diagnosed with bipolar.  I have not had a manic episode in the manner I had when I was just on the effexor.  I have periods when I am highly obsessed with things...like I will be fixated on buying magazine subscriptions, or jewelry...and then I go back to not being particularly,or highly interested.  My moods are usually very irritable and I get angry a lot.  I am not on an anti-depressant, but am on geodon, and have been on one or another mood stabilty drug.  I don't think my mood has improved being on a drug, or drugs...I am still always feeling depressed and irritable.  I am a teacher, and wonder if stress is the culpit of my diagnosis.  I would so appreciate your take on what you think about my symptoms. Are they typical of bipolar, or do you think not.  I appreciate your help.

ANSWER: Effexor is a drug from the serotonin-norepinephrine reuptake inhibitors (SNRIs) class, which may be similar enough to SSRI (selective serotonin reuptake inhibitor) drugs known to cause rapid-cycling in patients with bipolar disorder. I can only attest to my personal experiences with medication(s), as I am not a medical health professional - I have taken geodon, which caused me to have serious issues in my body being able to regulate its core temperature, although nothing can surpass the rare 'allergic' reaction to abilify after it built up in my system instead of properly metabolizing. I won't lie, the process of trying out various medications to find the best ones for treating my individual symptoms (something that each of us go through, if our doctor is one of 'the good ones') was horrible, but the results have allowed me a long-term level of stability that I would never have had otherwise. I still experience irritability and depression, just nothing near as bad as I did before I started medication. How long have you taken a medication before deciding it doesn't work and then going off it? Stress can be a trigger with mood swings, but there will always be something in life that stresses us out - perhaps you would benefit from seeking out a 'second opinion' from a mental health professional? One thing to remember is that your doctor can only treat you based on the information you provide them - if you're not completely honest with them, you're only causing yourself harm in the end. You need to be 100% transparent about your experiences with each medication, that way your doctor can determine whether or not it's simply a matter of raising the dosage or if you should try a different medication instead.

---------- FOLLOW-UP ----------

QUESTION: Hi Jennifer.  I appreciate your response.  I see here that you had taken Geodon.  I too feel that it has effects on my temperature...and also, I believe it has raised my anxiety.  Did you have a hard time coming off this drug.  I am only on 40 mg of this, and have been since  November of 2012, and would like to get off of it.  I note that when I don't take it at the exact time of day, I feel horrible.  This worries me, as I wonder if getting off of it will be a horrible experience from withdrawal symptoms...even tapering off such a low dose. I know to tell my doc about comig off and having him know about it, I am just dreading this experience.  I have been on gabapentin for nerve pain, and coming off this drug which I was on for only 2 months at 300 per day...was horrible! Also, what medication are you on now.  In advance, thank you for your help.

Answer
I am currently on Seroquel and Topamax, which I've been on since 2007 at the current dosages. When I was first diagnosed officially back in 2000, I was prescribed Depakote along with Neurontin to treat the manic symptoms and over the course of the next 5-6 years went through a number of other medications such as Geodon, Serezone, Risperdal, and more in the effort to find something to manage the depressive symptoms. I was taken off of Depakote and Neurontin by my doctor due to the side effects of hair loss, loss of equilibrium, and word finding difficulty to name a few. I had to be taken off Risperdal without tapering because it was making me lactate. As far as the level of difficulty in going off Geodon, it wasn't very hard for me, but that's in comparison to my experiences with some of the other medications. From my experience, the more you take of a specific medication, the harder it is and the longer it takes to go off of. You will still need to take medication to treat your bipolar symptoms, but if your doctor insists you stay with one that you are having problematic side effects with or don't feel is working for you - find a new doctor.  

Bipolar Disorder

All Answers


Answers by Expert:


Ask Experts

Volunteer


Jennifer

Expertise

I am available to answer questions of a general nature about bipolar disorder, provide online resources that address bipolar disorder in a more in-depth manner and sources to serve as a starting point for those looking for substantial information on the illness from a healthcare professional approach. I am not a doctor or a psychiatrist, my background is based in personal experience and extensive reading in my own process of understanding my diagnosis. I can also take questions that deal with the social issues surrounding bipolar disorder such as relationships; coping for family, friends, and the patient; marriage, choosing to start a family and related. Answers to questions of a legal nature will provide general information but anyone with a serious legal problem should consult an attorney licensed to practice in their jurisdiction.

Experience

I was diagnosed with Bipolar Disorder type II in 2000; as a SSI beneficiary, have experience and knowledge of the limitations and processes involved with the program; I understand the moods, the feelings, the worries, the doubts, and a lot more that there's not enough room to express - from the personal experiences of being bipolar. I have first-hand experience with the challenges of returning to college following hospitalizations and various combinations of medications that were tried before my doctor and I finally arrived at the most effective medication program for my treatment. My family and I have learned so much about each other in the process of dealing with the highs and lows that followed my diagnosis. I've had relationships with someone who also is bipolar and someone that is not - romantic relationships are no easier on either side! I feel that many of the ideas and beliefs that people have regarding bipolar disorder and those who have the condition promote the continuation of social stigmas associated with mental illness in general, and after learning from others with bipolar disorder, hope to guide others who may be trying to navigate the government health care system,& share information on other possible means of obtaining assistance with the cost of medications and/or mental health services and limited financial assistance programs for meeting basic living expenses for qualified individuals, dealing with problems from or with family & loved ones, co-occurring substance abuse problems, medications and side-effects (and when it feels like nothing will work, or why it's not helping the situation to ask whether or not a patient has taken their 'meds' when they seem hostile or moody to those around them).

Education/Credentials
I have a B.A. in Liberal Arts and will earn my J.D. upon completion of the Spring 2011 term after which I will be preparing to take the multi-state bar exam.

©2016 About.com. All rights reserved.